Does Bidirectional Ventricular Tachycardia Portend a More Fulminant Course in Acute Myocarditis? | Patient Case Quiz
A 56-year-old woman with history of hepatitis B presented to the emergency room with 12 hours of intermittent substernal chest pain preceded by a recent upper respiratory infection. She had an otherwise unremarkable medical history, and she was not taking any medications or supplements.
On admission, she was alert, awake and oriented but was noted to be tachycardic (heart rate 120 beats per minute [BPM]) and hypotensive (blood pressure [BP] 90/60 mm Hg) with cool, clammy extremities and 12 cm of jugular venous distension (JVD). Her physical exam was otherwise negative for murmurs, rubs, gallops, edema, or adventitious breath sounds. An electrocardiogram (ECG) in the emergency department showed bidirectional ventricular tachycardia (Figure 1). She was given 150 mg IV amiodarone bolus and started on a continuous infusion. The rhythm did not convert to sinus, but the ventricular rate slowed; her systolic BP remained ~90 mm Hg. Her bedside echocardiogram showed severely reduced global left ventricular systolic dysfunction (Videos 1 and 2). Initial troponin was 20 ng/ml and B-type natriuretic peptide (BNP) 644. Emergent left heart catheterization was performed and revealed non-obstructive coronary artery disease but confirmed a severely reduced LV systolic function with mid-inferior wall akinesis; LVEDP was 37 mm Hg. These findings were consistent with nonischemic cardiomyopathy with cardiogenic shock likely from acute myocarditis. Intra-aortic balloon pump was placed for hemodynamic support. A temporary transvenous pacemaker was also placed prophylactically for anticipated high-grade heart block. Six hours after presentation the patient developed complete heart block and transient asystole requiring the temporary back-up pacemaker.
An endomyocardial biopsy revealed a severe lymphocytic myocarditis with significant myocyte damage (Figures 2 and 3). No etiological agents were identified. Despite increasing doses of inotropes, she remained hypotensive with oliguria. On hospital day 4, she underwent implantation of a Heart Mate II left ventricular assist device (LVAD; Thoratec Corporation, Pleasanton, CA) and required temporary right ventricular support with a CentriMag right ventricular assist device (RVAD; Thoratec Corporation, Pleasanton, CA). She had a prolonged postoperative course that included early sustained monomorphic ventricular tachycardia (Figure 4) which responded to amiodarone. Her RVAD was explanted on hospital day 17; she was discharged home with an LVAD on hospital day 39 in sinus rhythm (Figure 5).
Which of the following features of this case is consistent with fulminant myocarditis?